Is there an association between isotretinoin therapy and adverse mood changes? A prospective study in a cohort of acne patients

Adam P. Bray, Georgios Kravvas*, Suzanne M. Skevington, Christopher R. Lovell

*Corresponding author for this work

Research output: Contribution to journalArticle (Academic Journal)peer-review

1 Citation (Scopus)

Abstract

Background: Treatment with isotretinoin has been associated with adverse mood changes. However, even though a number of studies support this association, others refute it, and a concrete causal link has yet to be proven. Acne itself is associated with depressive symptoms, thus making studies on the topic difficult to design and interpret.

Objectives and methods: Using validated tools, we performed a prospective study in order to assess the effects of treatment with isotretinoin on the mood of patients with acne vulgaris.

Results: Fifty-six patients were included with a mean age of 21 years. At baseline, questionnaire scores for all measured parameters were indicative of lower mood than published norms. During and after treatment, values of either stable or improving mood were displayed across all questionnaires. Three patients developed significantly deteriorating moods, two of whom also experienced severe physical adverse effects.

Conclusion: The relationship between isotretinoin and depression is the most debated aspect of isotretinoin therapy. Our results link isotretinoin to an overall improvement in psychological wellbeing, even in patients suffering with stable mental illness. However, we also found that a small minority of patients are susceptible to severe mood deterioration, particularly in conjunction with severe physical side effects.

Original languageEnglish
Pages (from-to)796-801
Number of pages6
JournalJournal of Dermatological Treatment
Volume30
Issue number8
Early online date18 Feb 2019
DOIs
Publication statusPublished - 17 Nov 2019

Keywords

  • Acne
  • depression
  • isotretinoin
  • mood

Fingerprint

Dive into the research topics of 'Is there an association between isotretinoin therapy and adverse mood changes? A prospective study in a cohort of acne patients'. Together they form a unique fingerprint.

Cite this